Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 74, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2012, 8:11 PM CDT for Andrews County, Loving County, Winkler County, Texas; Lea County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2012, 8:11 PM CDT (01:11 UTC)
- Expired
- Apr 11, 2012, 9:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Lea County, NM, Andrews County, TX, Loving County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 8:55 PM CDT | HAIL 1 | Kermit, TX | LOCATION ON EAST SIDE OF KERMIT. PUBLIC ALSO REPORTED DENTS IN PICKUP TRUCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 733 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
332
WUUS54 KMAF 120111
SVRMAF
NMC025-TXC003-301-495-120215-
/O.NEW.KMAF.SV.W.0074.120412T0111Z-120412T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT WED APR 11 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LOVING COUNTY IN WEST TEXAS...
NORTHERN WINKLER COUNTY IN WEST TEXAS...
SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS...
SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 PM CDT/815 PM MDT/
* AT 708 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES SOUTHWEST OF JAL...OR 22 MILES NORTHWEST OF
KERMIT...MOVING EAST AT 30 MPH. AT 650 PM CDT...A TRAINED SPOTTER
REPORTED QUARTER SIZE HAIL WITH THIS STORM...28 MILES WEST OF JAL.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
JAL...
THE WINKLER COUNTY SANDHILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3220 10312 3219 10279 3178 10287 3180 10329
3190 10362 3213 10348
TIME...MOT...LOC 0109Z 270DEG 27KT 3202 10341
$$2 follow-up statements
482
WUUS54 KMAF 120116 CCA
SVRMAF
NMC025-TXC003-301-495-120215-
/O.COR.KMAF.SV.W.0074.120412T0111Z-120412T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT WED APR 11 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LOVING COUNTY IN WEST TEXAS...
NORTHERN WINKLER COUNTY IN WEST TEXAS...
SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS...
SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 PM CDT/815 PM MDT/
* AT 708 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15
MILES SOUTHWEST OF JAL...OR 22 MILES NORTHWEST OF
KERMIT...MOVING EAST AT 30 MPH. AT 650 PM MDT...A TRAINED SPOTTER
REPORTED QUARTER SIZE HAIL WITH THIS STORM...28 MILES WEST OF JAL.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
JAL...
THE WINKLER COUNTY SANDHILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3220 10312 3219 10279 3178 10287 3180 10329
3190 10362 3213 10348
TIME...MOT...LOC 0109Z 270DEG 27KT 3202 10341
$$471
WWUS54 KMAF 120145
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT WED APR 11 2012
NMC025-TXC003-301-495-120215-
/O.CON.KMAF.SV.W.0074.000000T0000Z-120412T0215Z/
LOVING TX-WINKLER TX-ANDREWS TX-LEA NM-
845 PM CDT WED APR 11 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS...
NORTHERN WINKLER AND NORTHEASTERN LOVING COUNTIES...
AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES EAST OF JAL TO 4 MILES
WEST OF KERMIT...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...KERMIT
AND THE WINKLER COUNTY SANDHILLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3220 10312 3219 10279 3178 10287 3180 10329
3190 10362 3213 10348
TIME...MOT...LOC 0143Z 270DEG 27KT 3193 10315
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 5:21 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 11, 5:21 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT WED APR 11 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MVFR CONVECTION THRU EVENING HRS...ESPECIALLY ERN TERMINALS. MVFR
STRATUS DECK AT KMAF NEAR SUNRISE. OTHERWISE...NO MAJOR AVIATION
CONCERNS ATTM.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
44Hazardous weather outlook, Apr 11, 1:53 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT WED APR 11 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT WED APR 11 2012 /1253 PM MDT WED APR 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. STORMS WILL BE MOST FAVORED OVER SOUTHEAST NEW MEXICO...THE LOWER TRANS PECOS...AND THE PERMIAN BASIN. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WIND WILL BE POSSIBLE. FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS ESPECIALLY BELOW 6000 FT WITH WEST WINDS OF 20 TO 30 MPH AND RH/S AROUND OR JUST BELOW 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Apr 11, 6:14 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 8 W CROSSROADS 33.51N 103.48W
04/11/2012 E70.00 MPH LEA NM TRAINED SPOTTER
A TRAINED SPOTTER REPORTED 60-70 MPH WINDS 6-8 MILES WEST
OF CROSSROADS.
0557 PM HAIL 8 W CROSSROADS 33.51N 103.48W
04/11/2012 E2.50 INCH LEA NM TRAINED SPOTTER
0605 PM HAIL CROSSROADS 33.51N 103.34W
04/11/2012 E2.75 INCH LEA NM TRAINED SPOTTER
A TRAINED SPOTTER REPORTED TENNIS TO BASEBALL SIZ HAIL IN
CROSSROADS, IN ADDITION TO 60 TO 70 MPH WINDS.
&&
AKLLocal storm report, Apr 11, 6:56 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 5 SE CROSSROADS 33.46N 103.28W
04/11/2012 E2.50 INCH LEA NM STORM CHASER
&&
MSCHULDTLocal storm report, Apr 11, 6:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 10 SE CROSSROADS 33.41N 103.22W
04/11/2012 E4.00 INCH LEA NM STORM CHASER
&&
MSCHULDTLocal storm report, Apr 11, 7:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT WED APR 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 10 SE CROSSROADS 33.41N 103.22W
04/11/2012 E4.00 INCH LEA NM TRAINED SPOTTER
&&
GREGORY.MURDOCHSpecial weather statement, Apr 11, 7:55 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 PM CDT WED APR 11 2012 NMZ029-033-120130- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 655 PM MDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL LEA COUNTY UNTIL 730 PM MDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MCDONALD AT 655 PM MDT...MOVING EAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 11, 8:06 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 806 PM CDT WED APR 11 2012 TXZ057-258-120130- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- 806 PM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING WEST CENTRAL CULBERSON COUNTY UNTIL 830 PM CDT/730 PM MDT/... A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL CULBERSON COUNTY AT 805 PM CDT/705 PM MDT/...MOVING EAST AT 20 MPH. THIS STORM WILL IMPACT SH 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 7:11 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 64 min |
| Apr 11, 8:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Ward | 62 min |
| Apr 11, 11:36 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Winkler | 28 min |
| Apr 12, 3:37 AM CDT | Fire Weather Watch | MAF | 11 hr | |
| Apr 12, 3:37 AM CDT | Red Flag Warning | MAF | 15 hr | |
| Apr 12, 11:44 AM CDT | High Wind Warning | MAF | 13 hr | |
| Apr 12, 1:56 PM CDT | Red Flag Warning | MAF | 31 hr | |
| Apr 11, 7:22 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Apr 11, 7:33 PM CDT | Tornado Warning | MAF | Lea | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.